



Agenda

2025 FTA Joint State Safety Oversight and Rail Transit Agency Workshop

May 6-8, 2025

Hyatt Regency Crystal City 2799 Richmond Hwy Arlington, VA 22202



Day 1 - Tuesday, May 6, 2025 State Safety Oversight Agency (SSOA) Representatives Only

All times are in the Eastern Daylight Time Zone

7:00 AM Check-In and Registration

Location: Regency Landing

8:00 AM Opening and Introductions
Session 1 Location: Regency Ballroom

Dr. Alfonz Ruth, Meeting Facilitator

Director, Office of Talent and Organizational Development

and Chief Learning Officer Federal Transit Administration

8:20 AM Welcome

Session 2 Location: Regency Ballroom

Dr. Melonie Barrington

Director, Office of Safety Oversight and Compliance

Office of Transit Safety and Oversight

Federal Transit Administration

8:30 AM Introduction

Session 3 Location: Regency Ballroom

Joe DeLorenzo

Associate Administrator & Chief Safety Officer

Office of Transit Safety and Oversight

Federal Transit Administration

9:00 AM Effectively Conducting and Reviewing Safety Risk Assessments

Session 4 Location: Regency Ballroom

Matt Dedonato

Program Analyst

Office of Transit Safety and Oversight

Federal Transit Administration

Jeremy Furrer

Chief, Safety Policy and Promotion Division Office of Transit Safety and Oversight

Federal Transit Administration

Robert Hanson

Director of Rail Transit Safety Massachusetts Department of Public Utilities

Eric Stoegbauer

SSO Program Manager
Wisconsin Department of Transportation

This session will provide an overview of how to effectively conduct and review a safety risk assessment. Topics will include a look at when risk assessments should be completed, common issues experienced within the process, and resources for improvement.

10:00 AM 30 min

Break

10:30 AM

State Safety Oversight Final Rule (Part 674) Requirements

Session 5 Location: Regency Ballroom

Tim Braxton

SSO Program Manager Office of Transit Safety and Oversight Federal Transit Administration

Dan Gardella

SSO Program Manager Office of Transit Safety and Oversight Federal Transit Administration

Joe Powell

SSO Program Manager Office of Transit Safety and Oversight Federal Transit Administration

Jahmal Pullen

Interim SSO Program Manager – Engineering Coordination and Safety Branch Manager North Carolina Department of Transportation

This session will provide an overview of State Safety Oversight Final Rule changes as well as an opportunity for discussion on implementation requirements.

11:30 AM 1 hr 30 min

Lunch (On your own)

1:00 PM Risk-Based Inspection (RBI) Programs in Implementation

Session 6 Location: Regency Ballroom

Cyrell McLemore

Senior Inspection Specialist Office of Transit Safety and Oversight Federal Transit Administration

Dale Green-Worrell

Rail Safety Program Manager Maryland Department of Transportation

Max Smith

Senior Consultant/Program Manager Maryland Department of Transportation

Jonathan Wolfgram

Interim Program Manager Minnesota Department of Public Safety

Andrew Ennis

Transit Rail Safety and Emergency Management Administrator Virginia Department of Rail and Public Transportation

This session will include an update on the RBI program and engage SSOAs in a discussion and comparison of experiences from implementing key aspects of their programs.

3:00 PM Adjourn

3:15 PM TSO Office Hours

Location: Regency Ballroom and Washington A

Optional, 15-minute per session, one-on-one meetings with FTA scheduled in advance of the workshop for SSOAs and RTAs to address specific concerns.

Day 2 – Wednesday, May 7, 2025 SSOA and RTA Representatives

7:00 AM Check-in and Registration

Location: Regency Landing

8:00 AM Day 1 Recap and Announcements for Day 2

Session 8 Location: Regency Ballroom

Dr. Alfonz Ruth, Meeting Facilitator

Director, Office of Talent and Organizational Development

and Chief Learning Officer Federal Transit Administration

8:15 AM FTA Deputy Administrator Remarks

Session 9 Location: Regency Ballroom

Tariq Bokhari

Deputy Administrator

Federal Transit Administration

8:30 AM FTA Office of Transit Safety and Oversight Welcome Remarks

Session 11 Location: Regency Ballroom

Joe DeLorenzo

Associate Administrator & Chief Safety Officer

Office of Transit Safety and Oversight

Federal Transit Administration

9:00 AM Safety Data/Data Management

Session 12 Location: Regency Ballroom

Gibran Abifadel

Transportation Data Analyst

Office of Transit Safety and Oversight

Federal Transit Administration

This session will provide an overview of safety data. Attendees will learn how to access and utilize safety data in the National Transit Database to

support tracking of safety performance and analyzing trends.

9:30 AM 30 min

Break

10:00 AM Rail Transit Roadway Worker Protection (RWP) – Information on RWP

Session 13 Program Development

Location: Regency Ballroom

Mia Veltri

Senior Policy Analyst
Office of Transit Safety and Oversight
Federal Transit Administration

Jeremy Furrer

Chief, Safety Policy and Promotion Division Office of Transit Safety and Oversight Federal Transit Administration

FTA will provide information on the RWP rule published in October 2024. This information session will include insights and lessons learned from industry feedback received over several months. The session will also detail expectations on RWP program development. There will be a dedicated Q&A session to provide additional guidance.

11:30 AM 1 hr 30 min

Lunch (On your own)

1111 30 111111

Safety Certification

Session 14

1:00 PM

Location: Regency Ballroom

Dan Gardella

SSO Program Manager Office of Transit Safety and Oversight Federal Transit Administration

Joe Powell

SSO Program Manager Office of Transit Safety and Oversight Federal Transit Administration

Andrew Royer

Transit Safety Specialist
Washington State Department of Transportation

This session will provide an overview of the SSOA's oversight responsibilities for Safety Certification Verification as well as the RTA's requirements for Safety Certification projects through panel discussion and Q&A.

2:00 PM Session 15

General Directive 24-1: Required Actions Regarding Assaults on Transit

Workers

Location: Regency Ballroom

Stewart Mader

Senior Program Analyst Office of Transit Safety and Oversight Federal Transit Administration

This session will cover topics related to General Directive 24-1 on Transit Worker Assault, including response analysis, mitigations, best practices, and resources.

3:00 PM

Break

30 min

3:30 PM Managing Safety at Transit Rail Grade Crossings

Session 16 Location: Regency Ballroom

Ivey Glendon

Chief, Safety Assurance and Risk Management Office of Transit Safety and Oversight Federal Transit Administration

Mohammed Yousuf

Director, Office of Infrastructure, Safety and Asset Innovation Office of Research, Demonstration and Innovation Federal Transit Administration

Lisa Staes

Associate Director Center for Urban Transportation Research University of South Florida

Rachel Maleh

Executive Director Operation Lifesaver Inc.

Are you interested in learning about where the industry is seeing an increase in safety-related rail grade crossing events and where we are improving? This session will provide an overview of the available safety data and share information about new technologies that are being developed and implemented to improve safety at grade crossings.

4:30 PM Adjourn

4:45 PM TSO Office Hours

Location: Regency Ballroom and Washington A

2025 FTA Joint SSO and RTA Workshop May 6-8, 2025

Optional, 15-minute per session, one-on-one meetings with FTA scheduled in advance of the workshop for SSOAs and RTAs to address specific concerns.

Day 3 - Thursday, May 8, 2025 SSOA and RTA Representatives

7:30 AM Check-in and Registration

Location: Regency Landing

8:30 AM Day 2 Recap and Announcements for Day 3

Session 17 Location: Regency Ballroom

Dr. Alfonz Ruth, Meeting Facilitator

Director, Office of Talent and Organizational Development

and Chief Learning Officer Federal Transit Administration

8:45 AM Safety Management System (SMS) Roundtable Part I

Session 18 Location: Regency Ballroom

Anna Curtis

Program Analyst, Safety Promotion Office of Transit Safety and Oversight

Federal Transit Administration

Andrew Ennis

Transit Rail Safety and Emergency Management Administrator Virginia Department of Rail & Public Transportation

Susan Lucero

Deputy Director of Safety & Compliance Santa Clara Valley Transportation Authority

Molly Raney

Deputy Chief Safety Officer

Oklahoma City Streetcar - EMBARK

Eric Stoegbauer

SSO Program Manager

Wisconsin Department of Transportation

The SMS Roundtable will provide a platform for RTAs and SSOAs to share safety-focused best practices. Selected agencies will present on pre-identified topics, such as SMS or other key safety initiatives, followed by a Q&A discussion.

9:45 AM Break

15 min

10:00 AM SMS Roundtable Part II
Session 19 Location: Regency Ballroom

Anna Curtis

Program Analyst, Safety Promotion Office of Transit Safety and Oversight Federal Transit Administration

Jose Cruz Mangual

Safety and Security Manager ACI-Herzog Joint Venture

Lizbeth Fiejóo

SSO Program Manager Puerto Rico Emergency Management Bureau

Molly Hughes

Public Transportation Safety Administrator Washington Department of Transportation

Gena Major

Deputy Chief of Safety & Quality Assurance Metropolitan Atlanta Rapid Transit Authority

David Moskowitz

General Manager of Safety & Security Charlotte Area Transit System

Continuation of SMS Part I

11:00 AM Wrap-Up

Location: Regency Ballroom

Dr. Alfonz Ruth, Meeting Facilitator

Director, Office of Talent and Organizational Development and Chief Learning Officer Federal Transit Administration

Dr. Melonie Barrington

Director, Office of Safety Oversight and Compliance Office of Transit Safety and Oversight Federal Transit Administration

11:15 AM Close-out and Adjourn